Alert archive / Massachusetts / River Flood Warnings in 2023

River Flood Warning 73, NWS Boston/Norton, MA

December 28, 2023Middlesex County, Massachusetts

NWS Boston/Norton, MA issued this river flood warning at Dec 28, 2023, 1:23 PM EST for Middlesex County, Massachusetts. It took effect at Dec 28, 2023, 7:00 PM EST. It was in force for 45 min.

The area

The outline as issued.

The facts

Issued
Dec 28, 2023, 1:23 PM EST (18:23 UTC)
In effect from
Dec 28, 2023, 7:00 PM EST
Expired
Dec 28, 2023, 7:45 PM EST
In force
45 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Flood severity
Minor

County Middlesex County, MA

The radar

The Boston radar (KBOX), 49 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Sudbury River at Saxonville (SAXM3).

Action stage
8.5 ft
Minor stage
10 ft
Moderate stage
12 ft
Major stage
13 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 01098530, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

371 
WGUS41 KBOX 281823
FLWBOX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Boston/Norton MA
123 PM EST Thu Dec 28 2023

...The National Weather Service in Boston/Norton MA has issued a 
Flood Warning for the following rivers in Massachusetts...Rhode 
Island...

  Sudbury River At Saxonville affecting Middlesex County.

  Pawtuxet River At Cranston affecting Providence and Kent Counties.



For the Sudbury River...including Saxonville...Minor flooding is 
forecast.
For the Pawtuxet River...including Scituate Reservoir, Cranston...
Minor flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued late tonight at 100 AM EST.

&&

MAC017-290600-
/O.NEW.KBOX.FL.W.0073.231229T0000Z-231229T0600Z/
/SAXM3.1.ER.231229T0000Z.231229T0000Z.231229T0000Z.NO/
123 PM EST Thu Dec 28 2023

...FLOOD WARNING IN EFFECT FROM THIS EVENING TO JUST AFTER MIDNIGHT 
TONIGHT...

* WHAT...Minor flooding is forecast.

* WHERE...Sudbury River at Saxonville.

* WHEN...From this evening to just after midnight tonight.

* IMPACTS...At 10.0 feet, Flooding will affect low lying areas along 
  the river in Wayland, including a portion of Shore Road and Pelham 
  Island Road near Heards Pond.

* ADDITIONAL DETAILS...
  - At 12:30 PM EST Thursday the stage was 9.9 feet.
  - Bankfull stage is 10.0 feet.
  - Forecast...The river will rise to flood stage this evening.
    It will then fall to 9.8 feet early tomorrow afternoon. It
    will rise to 9.9 feet early Saturday afternoon. It will then
    fall again and remain below flood stage.
  - Flood stage is 10.0 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4227 7140 4230 7145 4248 7139 4245 7129


$$

RIC003-007-290630-
/O.NEW.KBOX.FL.W.0074.231229T1200Z-231231T0000Z/
/CRAR1.1.ER.231229T1200Z.231229T1800Z.231230T1800Z.NO/
123 PM EST Thu Dec 28 2023

...FLOOD WARNING IN EFFECT FROM FRIDAY MORNING TO SATURDAY EVENING...

* WHAT...Minor flooding is forecast.

* WHERE...Pawtuxet River at Cranston.

* WHEN...From Friday morning to Saturday evening.

* IMPACTS...At 9.0 feet, Minor lowland flooding will occur along the 
  river as it flows through Warwick and Cranston.

* ADDITIONAL DETAILS...
  - At 12:45 PM EST Thursday the stage was 7.6 feet.
  - Bankfull stage is 9.0 feet.
  - Forecast...The river is expected to rise above flood stage
    tomorrow morning to a crest of 9.2 feet early tomorrow
    afternoon. It will then fall below flood stage early Saturday
    afternoon.
  - Flood stage is 9.0 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4178 7156 4180 7139 4172 7137 4170 7155


$$

Belk
1 follow-up statement
786 
WGUS81 KBOX 290045
FLSBOX

Flood Statement
National Weather Service Boston/Norton MA
745 PM EST Thu Dec 28 2023

...The Flood Warning is cancelled for the following rivers in 
Massachusetts...

  Sudbury River At Saxonville affecting Middlesex County.



MAC017-290145-
/O.CAN.KBOX.FL.W.0073.000000T0000Z-231229T0045Z/
/SAXM3.1.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
745 PM EST Thu Dec 28 2023

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Sudbury River At Saxonville.

* ADDITIONAL DETAILS...
  - At 7:15 PM EST Thursday the stage was 9.8 feet.
  - Bankfull stage is 10.0 feet.
  - Forecast...The river is expected to rise to a crest of 9.9
    feet tomorrow evening.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4227 7140 4230 7145 4248 7139 4245 7129


$$

Belk

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this river flood warning went out at Dec 28, 1:12 PM EST, 11 minutes earlier.

Area forecast discussion, Dec 28, 1:12 PM EST, 11 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
112 PM EST Thu Dec 28 2023

.SYNOPSIS...

Spotty drizzle and showers this afternoon and evening.
Scattered showers linger Friday into Saturday with temperatures
several degrees above normal. Generally dry New Years Eve
through mid week with temperatures still slightly above normal.

&&

.NEAR TERM /THROUGH TONIGHT/...

1 PM Update...

Forecast generally on track at this point. Have only made minor
adjustments in the latest update. Precipitation tapers off this
afternoon with more spotty showers late today through tonight.

630 AM update...

Radar is indicating some heavier rain across CT although bright
banding is making it look worse than what it is. Up to 1/3"/hr
rainfall rates with this heavier rain in SW CT. Steady rain
filling in across the rest of SNE as low pres develops south of
New Eng with cooling tops and some lightning noted to the south.
Focus for heavier rain will shift to eastern CT/RI and SE MA
through the morning and into this afternoon at the nose of a
modest LLJ as low pres lifts NE toward the benchmark. Meanwhile,
rain will begin to taper off by midday in the west and mid/late
afternoon in eastern New Eng.

Previous discussion...

Light to moderate rain will continue to overspread southern New
England this morning ahead of an approaching shortwave/low set to
cross the region from the mid-Atlantic. At present, radar returns
appear much more robust than reality with bright banding being
picked up on radar with hourly rainfall rates much less than a tenth
of an inch overnight.

Given rainfall rates have proved to be less robust than forecast
overnight as the axis of heaviest precipitation remains situated to
our southwest, trended QPF down using a blend of the NBM and RAP to
highlight general accumulations of 0.25-1.0" of rain as shortwave
centered over Quebec suppresses the heaviest rain south of the
region for most of the day. The QPF exception remains the Cape,
south Coast, and Islands where up to 1.5" of rain can be expected as
the northern fringes of heavy rain skirt the coast by mid day.

Low pressure passes near or just south of the Islands this afternoon
and evening allowing a dry slot to develop behind the departing
precip shield.  Expecting stratiform rain to become showery between
18-00Z west to east.

Fortunately, the LLJ associated with this low is substantially
weaker than jets we have seen with some of our recent heavy precip
makers, maxing out around 35 kt at 925mb. Anticipating breezy NE
winds of 15-20kt along the immediate coastline.

&&

.SHORT TERM /THROUGH FRIDAY/...

While stratiform precipitation will come to an end by early evening,
showers and drizzle will linger overnight and into Friday as
subsidence builds in behind the departing low. Given airmass remains
stagnant with dewpoints in excess of average temperatures, fog will
again be likely overnight.

Friday brings renewed chances for scattered showers as cutoff low
currently centered across the central US edges into southern New
England. Low stratus and dreary conditions will prevail for Friday.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...

Highlights...

* Spotty showers Fri night into Sat morning and Sat with temps
  several degrees above normal

* Trending drier with more seasonable temps New Years Eve through
  midweek, but temps still slightly above normal

Friday night into Saturday...

Cutoff low and shortwave energy in the mid Atlc region lifts NE into
SNE while phasing with a northern stream trough moving across
southern Quebec during Sat before pushing to the east. Decent height
falls develop which combined with modest moisture will support sct
showers Fri night into Sat morning. The column is cooling as heights
fall but just marginally supportive of a mix with snow showers over
the high terrain. We should see improving conditions Sat afternoon
as best height falls shift to the east with decreasing moisture as
low pres lifts to the NE with increasing NW flow developing. Not
much cooling in the low levels so temps will reach well into the 40s
Sat, except upper 30s in the Berkshires.

Sunday through Wednesday...

Generally dry conditions during this period. Shortwave ridging moves
across New Eng Sun which will lead to mostly sunny skies. A
shortwave will be sliding south of New Eng Mon with an increase in
850-700 mb moisture. This will lead to increasing cloud cover Mon
and can't rule out a spot rain/snow shower but overall looks mainly
dry. The dry pattern continues into Wed with below normal PWATs
around 0.25". Ocean storm Tue will remain well offshore and to the
south. While temps will be trending a bit cooler, it will still
average slightly above normal with highs upper 30s to mid 40s and
lows in the 20s.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...

Forecast Confidence Levels:

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Through 00Z...High confidence.

IFR to LIFR conditions with steady rain ending this afternoon.
Could see a break until 21-23Z before spotty showers return, but
stratus and fog will remain. Little if any improvement is
anticipated. Winds out of the NE at 10-20 kts.

Tonight...High confidence.

IFR to LIFR conditions persist with spotty rain showers, stratus
and fog. Winds shifting to the NW/NNW and diminishing to 10 kts
or less after 06Z.

Friday...High confidence in trends, moderate in exact timing.

IFR to LIFR to start, but should see gradual improvement to
MVFR. Unfortunately, stratus will still linger, but winds
shifting to the W/SW as the day goes on. This should gradually
improve ceilings as drier air punches in with spotty
showers. Wind speeds less than 10 kts.

KBOS TAF...High confidence.

IFR conditions persist with steady rains ending roughly 21Z.
Should be more spotty activity into tonight. Could see
visibilities lowering to IFR tonight and perhaps LIFR ceilings,
but not as certain on this as winds become more northerly. Winds
shifting to the NW/W and SW on Fri with gradual improvement to
MVFR.

KBDL TAF...High confidence.

MVFR to start with stratus and drizzle. Will have winds shift to
the N/NW tonight and deterioration to IFR as spotty showers
spread in. Could have brief LIFR into the Fri AM push before we
gradually improve to MVFR on Fri. Winds shifting to the S/SW on
Fri.

Outlook /Friday Night through Tuesday/...

Friday Night: Mainly VFR, with local IFR possible. Slight
chance SHRA, patchy BR.

Saturday: Mainly VFR, with local MVFR possible. Breezy. Slight
chance SHRA.

Saturday Night: Mainly VFR, with local MVFR possible. Breezy.

Sunday through New Years Day: VFR. Breezy.

Monday Night: VFR.

Tuesday: Breezy.

&&

.MARINE...

Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Today:

Weak low pressure traverses along or near the SNE coast, with
ENE winds increasing to 10-15 kt, except up to 20 kt eastern MA
waters late. Steady rain in the morning transitions to more of
a drizzle and fog in the afternoon. SCA in effect for the outer
waters and southern inner waters for wave action building to
5-6ft starting between 16-21Z this afternoon.

Tonight:

Low pressure near Cape Cod/Nantucket moves slowly into the Gulf
of ME. NE winds 10-15 kt, except 15-25 kt across eastern MA
waters will build seas here to 4 to 7 ft. Vsby lowers in areas
of drizzle and fog. SCA remains in effect overnight.

Friday:

Fog and drizzle continue through the day with patchy showers.
Wave action gradually subsides as low pressure pulls into the
gulf of Maine.

Outlook /Friday Night through Tuesday/...

Friday Night: Winds less than 25 kt. Seas up to 5 ft. Slight
chance of rain showers, patchy fog.

Saturday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Local rough seas. Chance of rain showers.

Saturday Night: Winds less than 25 kt. Local rough seas. Slight
chance of rain showers.

Sunday: Winds less than 25 kt. Areas of seas approaching 5 ft.

Sunday Night: Winds less than 25 kt. Seas locally approaching
5 ft.

New Years Day: Winds less than 25 kt. Seas locally approaching
5 ft. Slight chance of rain.

Monday Night through Tuesday: Winds less than 25 kt.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory from 4 PM this afternoon to 5 AM EST
     Friday for ANZ235-237.
     Small Craft Advisory until 7 AM EST Friday for ANZ250-254.
     Small Craft Advisory until 4 PM EST Friday for ANZ255-256.

&&

SYNOPSIS...KJC/BL/KS
NEAR TERM...KJC/BL/KS
SHORT TERM...KS
LONG TERM...KJC
AVIATION...BL
MARINE...KJC/KS

Nearby

River Flood Warnings in Massachusetts, 2023Every river flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.